Alert archive / Washington / Frost Advisories in 2012

Frost Advisory 1, NWS Seattle, WA

May 9, 2012

NWS Seattle, WA issued this frost advisory at May 9, 2012, 2:59 PM PDT. It took effect at May 10, 2012, 1:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 9, 2012, 2:59 PM PDT (21:59 UTC)
In effect from
May 10, 2012, 1:00 AM PDT
Expired
May 10, 2012, 8:00 AM PDT
In force
7 hr
Issued by
NWS Seattle, WA

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WWUS76 KSEW 092159
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
259 PM PDT WED MAY 9 2012

...FROST LIKELY OVER THE SOUTHWEST INTERIOR TONIGHT...

.AN UNSEASONABLY COOL AIR MASS ALONG WITH CLEARING SKIES AND
DECREASING WINDS WILL RESULT IN WIDESPREAD LOW TEMPERATURES IN THE
LOWER TO MID 30S OVER THE SOUTHWEST INTERIOR TONIGHT. THIS PATTERN IS
FAVORABLE FOR FROST FORMATION IN MANY AREAS OF THE SOUTHWEST
INTERIOR LATE TONIGHT AND EARLY THURSDAY MORNING.

WAZ504-509-511-512-101130-
/O.NEW.KSEW.FR.Y.0001.120510T0800Z-120510T1500Z/
SOUTHWEST INTERIOR-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-
259 PM PDT WED MAY 9 2012

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM PDT THURSDAY. 

* AFFECTED AREA: SOUTHWEST INTERIOR INCLUDING THE LOWER CHEHALIS
  VALLEY...THE TACOMA AREA...THE OLYMPIA AREA...AND THE SOUTHERN
  PORTIONS OF THE KITSAP PENINSULA.

* TEMPERATURE: LOWS WILL DROP INTO THE LOWER TO MID 30S MANY
  AREAS. A FEW SPOTS MAY FALL BELOW FREEZING.

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
716 
WWUS76 KSEW 101012
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
312 AM PDT THU MAY 10 2012

...FROST LIKELY OVER THE SOUTHWEST INTERIOR TONIGHT...

.AN UNSEASONABLY COOL AIR MASS -COMBINED WITH SOME CLEARING AT
TIMES THIS MORNING OVER THE SOUTH INTERIOR OF WESTERN WASHINGTON-
HAS ALLOWED TEMPERATURES TO FALL INTO THE LOWER TO MID 30S. AREAS
OF FROST CAN BE EXPECTED OVER THE SOUTH INTERIOR UNTIL ABOUT 8 AM
THIS MORNING.

WAZ504-509-511-512-101500-
/O.CON.KSEW.FR.Y.0001.000000T0000Z-120510T1500Z/
SOUTHWEST INTERIOR-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-
312 AM PDT THU MAY 10 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* AFFECTED AREA: SOUTHWEST INTERIOR INCLUDING THE LOWER CHEHALIS 
  VALLEY...THE TACOMA AREA...THE OLYMPIA AREA...AND THE SOUTHERN 
  PORTIONS OF THE KITSAP PENINSULA. 

* TEMPERATURE: LOWER TO MID 30S WITH A FEW SPOTS BELOW FREEZING
  UNTIL 8 AM THIS MORNING. 

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
519 
WWUS76 KSEW 101050 CCA
NPWSEW

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE SEATTLE WA
350 AM PDT THU MAY 10 2012

...FROST LIKELY OVER THE SOUTHWEST INTERIOR EARLY THIS MORNING...

.AN UNSEASONABLY COOL AIR MASS...COMBINED WITH SOME CLEARING AT
TIMES THIS MORNING OVER THE SOUTH INTERIOR OF WESTERN
WASHINGTON...HAS ALLOWED TEMPERATURES TO FALL INTO THE LOWER TO
MID 30S. AREAS OF FROST CAN BE EXPECTED OVER THE SOUTH INTERIOR
UNTIL ABOUT 8 AM THIS MORNING.

WAZ504-509-511-512-101500-
/O.CON.KSEW.FR.Y.0001.000000T0000Z-120510T1500Z/
SOUTHWEST INTERIOR-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-
350 AM PDT THU MAY 10 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* AFFECTED AREA: SOUTHWEST INTERIOR INCLUDING THE LOWER CHEHALIS 
  VALLEY...THE TACOMA AREA...THE OLYMPIA AREA...AND THE SOUTHERN 
  PORTIONS OF THE KITSAP PENINSULA. 

* TEMPERATURE: LOWER TO MID 30S WITH A FEW SPOTS BELOW FREEZING
  UNTIL 8 AM THIS MORNING. 

* IMPACTS: SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT 
  UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this frost advisory went out at May 9, 9:15 AM PDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 9, 9:15 AM PDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
915 AM PDT WED MAY 9 2012

.SYNOPSIS...AN UPPER TROUGH WILL MOVE ACROSS THE PACIFIC NORTHWEST
TODAY AND TONIGHT FOR SOME CLOUDS AND COOLER WEATHER. SPOTTY LIGHT
SHOWERS WILL BE LIMITED MAINLY TO THE MOUNTAINS. AN UPPER RIDGE WILL
BUILD OVER THE REGION THURSDAY AND FRIDAY FOR A RETURN TO SUNSHINE
AND WARMER WEATHER. THE WEEKEND WILL BE SUNNY WITH THE WARMEST DAYS
SO FAR THIS YEAR...AND DRY WEATHER WILL CONTINUE EARLY NEXT WEEK.

&&

.SHORT TERM...AN UPPER LEVEL TROUGH WILL MOVE OVER THE AREA TODAY.
THIS WILL BRING SOME CLOUDS...A FEW SHOWERS...AND HIGHS WILL BE A
BIT BELOW NORMAL. SHOWERS SHOULD BE SPOTTY AND MAINLY CONFINED TO
THE MOUNTAINS...COAST...AND PERHAPS A CONVERGENCE ZONE AT TIMES
CENTRAL PUGET SOUND.

THE UPPER TROUGH WILL SHIFT EAST OF THE REGION TONIGHT WITH AN UPPER
RIDGE BUILDING OVER THE AREA ON THURSDAY. THIS SHOULD BRING AND END
TO THE SHOWER THREAT WITH MORE SUNSHINE AS LOW LEVEL GRADIENTS
BECOME MORE NORTHERLY. WITH CLEAR SKIES TONIGHT AND A FAIRLY COOL
AIR MASS FOR THIS TIME OF THE YEAR STILL IN PLACE...SOME OF THE
USUAL PROTECTED LOCATIONS COULD SEE LOWS NEAR FREEZING TONIGHT.
HIGHS ON THURSDAY SHOULD BEGIN TO WARM...BACK TO NEAR NORMAL.

AFTER ANOTHER CHILLY NIGHT THURSDAY NIGHT...THE UPPER RIDGE WILL
CONTINUE TO BUILD OVER THE AREA ON FRIDAY AND THE LOW LEVELS WILL
WARM SEVERAL DEGREES. THIS WILL GIVE A SUNNY DAY WITH HIGHS IN THE
60S TO LOWER 70S. SCHNEIDER

.LONG TERM...PREVIOUS DISCUSSION...THE UPPER RIDGE WILL CONTINUE TO
BUILD OVER THE AREA ON SATURDAY AND REMAIN IN PLACE ON SUNDAY. THE
500 MB HEIGHTS WILL PROBABLY BE APPROACHING 5800 METERS WITH 850 MB
TEMPERATURES AROUND +12C. MOST LIKELY WEAK OFFSHORE FLOW WILL
DEVELOP ALSO AS THE THERMAL TROUGH EXTENDS NORTHWARD ALONG THE
PACIFIC NORTHWEST COAST. NOT ONLY WILL IT BE ANOTHER SUNNY
WEEKEND...BUT IT WILL BE THE WARMEST SO FAR THIS YEAR. MUCH OF THE
FORECAST AREA WILL CLIMB INTO THE LOWER 80S ON SUNDAY.

IT LOOKS INCREASINGLY LIKELY THAT THE PATTERN WILL HOLD THROUGH
MONDAY. POSSIBLY WEAK ONSHORE FLOW WILL BEGIN TO DEVELOP...BUT THERE
IS A CHANCE THAT THE THERMAL TROUGH WILL SIMPLY MOVE INTO THE
WESTERN WASHINGTON INTERIOR. THAT WOULD MEAN TEMPERATURES SIMILAR TO
AND MAYBE EVEN A TOUCH WARMER THAN SUNDAY. THE RIDGE WILL PROBABLY
BEGIN TO BREAK DOWN ON TUESDAY WITH ONSHORE FLOW DEVELOPING OR
INCREASING. AT THIS POINT IT DOES NOT LOOK LIKE THE MARINE PUSH WILL
OCCUR UNTIL TUESDAY NIGHT AT THE EARLIEST.   MCDONNAL

&&

.AVIATION...AN UPPER TROUGH IS OVER NORTHERN BRITISH COLUMBIA THIS
MORNING WITH WSW FLOW ALOFT OVER WESTERN WASHINGTON. DRY AIR AT THE
MID AND UPPER LEVELS WITH A MOIST LOWER AIR MASS.

WEAK CONVERGENCE IN THE CENTRAL PUGET SOUND WILL CONTINUE TO PRODUCE
MVFR CIGS THROUGH THE MORNING...LIFTING AND SCATTERING TO 035-045 IN
THE AFTERNOON. CU ROLLING IN OFF THE OCEAN INTO THE COAST WILL
PRODUCE ISOLATED SHOWERS AND THE OCCASIONAL 030 CIG AS WELL.
OTHERWISE VFR CONDITIONS EXPECTED TODAY.

KSEA...SOUTHERLY FLOW AROUND 5 KNOTS ASSOCIATED WITH WEAK
CONVERGENCE IN CENTRAL SOUND. CIGS 025-030 WILL SCATTER EARLY THIS
AFTERNOON. FLOW WILL REVERSE TO N-NW THIS AFTERNOON...AND STRENGTHEN
TO 10-15 KNOTS THIS EVENING. DAMICO

&&

.MARINE...HIGH PRES OVER THE NE PAC WILL MAINTAIN ONSHORE FLOW
ACROSS WESTERN WA TODAY THROUGH THU. STRONG WEST WINDS ARE FORECAST
THROUGH THE STRAIT OF JUAN DE FUCA ONCE AGAIN THIS AFTERNOON AND
EVENING...A GALE WARNING IS IN EFFECT FOR THE CENTRAL/EAST STRAIT.
SCA LEVEL WINDS ARE IN EFFECT ELSEWHERE AS THE WESTERLIES INCREASE.
WEAK CONVERGENCE IN THE SOUND WILL EVENTUALLY BECOME N-NW
THROUGHOUT...INCREASING IN THE LATE AFTERNOON.

WEST WINDS IN THE STRAIT SHOULD BE A BIT WEAKER ON THU...BUT STILL
WITHIN SMALL CRAFT ADVISORY RANGE. THE FLOW WILL FLIP TO OFFSHORE ON
FRI AS A THERMALLY INDUCED TROF OF LOWER PRES EXTENDS NORTH ALONG
THE PACIFIC COASTLINE. THIS PATTERN WILL PERSIST THROUGH THE
WEEKEND. DAMICO/33

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...GALE WARNING CENTRAL AND EAST STRAIT JUAN DE FUCA.
    .SMALL CRAFT ADVISORY COASTAL WATERS...WEST ENTRANCE JUAN DE
     FUCA...NORTHERN INLAND WATERS...ADMIRALTY INLET...PUGET SOUND.
    .SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS GRAYS HARBOR
     BAR.

YOU CAN SEE AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.

In the hours before

Local storm report, May 9, 1:28 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
128 PM PDT WED MAY 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     NON-TSTM WND GST 4 ESE LOWER ELWHA       48.13N 123.48W
05/09/2012  M40 MPH          CLALLAM            WA   TRAINED SPOTTER

            SUSTAINED WEST NORTHWEST WINDS OF 20 TO 30 MPH.

&&

GRUB

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:22 AM PDTSmall Craft Advisory for Rough BarSEW29 hr
May 9, 3:22 AM PDTSmall Craft AdvisorySEW24 hr

Nearby

Frost Advisories in Washington, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.